Kentucky, 2004

Tornadoes and Flash Flooding in Kentucky, May 27 to 28, 2004

May 27 to 28, 2004 · NWS LMK · 30 events in 14 counties and zones

17 thunderstorm wind, 8 flash flood, 2 hail, 2 tornado, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$11 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 2:40 PM EST, 4 hours 36 minutes earlier.

Area forecast discussion, May 27, 2:40 PM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.

EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.

FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.

WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.

USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.

In the hours before

Local storm report, May 27, 6:34 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          ORGAN SPRINGS           38.48N 86.17W
05/27/2004                   WASHINGTON         IN   EMERGENCY MNGR

            CONFIRMED TORNADO TOUCHDOWN NEAR ORGAN
            SPRINGS...BECKSMILL ROAD...MOVING EAST.

&&

JB
Local storm report, May 27, 6:35 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
735 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      SALEM                   38.60N 86.10W
05/27/2004                   WASHINGTON         IN   TRAINED SPOTTER

            STREETS FLOODING IN PARTS OF THE CITY.

&&

SZAPPANOS
Local storm report, May 27, 6:46 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
746 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     ORGAN SPRINGS           38.48N 86.17W
05/27/2004                   WASHINGTON         IN   PUBLIC

            TREES AND POWER LINES DOWN.

&&

SZAPPANOS
Local storm report, May 27, 7:01 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MARTINSBURG             38.45N 86.03W
05/27/2004                   WASHINGTON         IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN. ESTIMATED WIND GUST UP TO 70 MPH.

&&

SZAPPANOS
Local storm report, May 27, 7:09 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
809 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             CHARLESTOWN             38.45N 85.67W
05/27/2004  1.75 INCH        CLARK              IN   TRAINED SPOTTER

            GOLF BALL HAIL REPORTED.

&&

SZAPPANOS
Local storm report, May 27, 7:10 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
810 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     CHARLESTOWN             38.45N 85.67W
05/27/2004  0 MPH            CLARK              IN   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 70 MPH. NUMEROUS TREES DOWN.

&&

SZAPPANOS

The radar

The Louisville radar (KLVX), 58 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 8 flash flood, 2 hail, 2 tornado, 1 lightning. Local standard time, as filed.

Hail, Oldham

When
May 27, 7:16 PM EST
Where
Oldham County, Goshen
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.400, -85.567

Thunderstorm Wind, Oldham

When
May 27, 7:42 PM EST
Where
Oldham County, La Grange
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.383

Numerous trees and power lines were downed.

Tornado, Henry

When
May 27, 7:50 PM EST to 8:05 PM EST
Where
Henry County, 1 mi E of Smithfield
Rating
F2
Path length
7.8 mi
Path width
300 yd
Injuries
2 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
38.383, -85.233

The tornado first touched down IN an open area east of Smithfield in southwest Henry County. It then moved east and crossed highway 55 north of Eminence. The tornado reached its maximum intensity as it moved between U.S. 421 and the Eminence-Point Pleasant Road. The tornado finally crossed Sweeney Lane and weakened or lifted. South of the tornado path, straight line winds caused some structural damage along with widespread tree damage. Twenty-five homes were destroyed in the storm, and 326 others received some degree of damage.

Thunderstorm Wind, Shelby

When
May 27, 8:00 PM EST
Where
Shelby County, Chestnut Grove
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -85.267

Numerous trees were downed.

Thunderstorm Wind, Shelby

When
May 27, 8:00 PM EST
Where
Shelby County, Peytona
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.183, -85.067

Two houses were heavily damaged by thunderstorm winds.

Flash Flood, Oldham

When
May 27, 8:17 PM EST to 9:30 PM EST
Where
Oldham County, Goshen
Reported by
TRAINED SPOTTER
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Numerous roads were flooded and not passable.

Flash Flood, Jefferson

When
May 27, 8:17 PM EST to 9:30 PM EST
Where
Jefferson County, Prospect
Reported by
TRAINED SPOTTER
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Numerous roads were flooded and not passable.

Flash Flood, Oldham

When
May 27, 8:18 PM EST to 9:30 PM EST
Where
Oldham County, La Grange
Reported by
TRAINED SPOTTER
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Highway 53 near Interstate 71 was flooded and not passable.

Lightning, Jefferson

When
May 27, 8:20 PM EST
Where
Jefferson County, Louisville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

A tree was struck by lightning an fell on a car, destroying it.

Thunderstorm Wind, Jefferson

When
May 27, 8:29 PM EST
Where
Jefferson County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -85.650

Numerous trees and power lines were downed across the Louisville Metro area.

Thunderstorm Wind, Scott

When
May 27, 8:40 PM EST
Where
Scott County, Delaplain
Measured
80 kt (92 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -84.550

A small barn was moved across a field in the Sims Pike area.

Thunderstorm Wind, Franklin

When
May 27, 8:50 PM EST
Where
Franklin County, Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.200, -84.850

Numerous trees were downed.

Flash Flood, Bullitt

When
May 27, 9:05 PM EST to 9:30 PM EST
Where
Bullitt County, Shepherdsville
Reported by
AMATEUR RADIO
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Heavy rains left high water and created a mudslide near the intersection of Highway 61 and state road 1020.

Thunderstorm Wind, Woodford

When
May 27, 9:15 PM EST
Where
Woodford County, Versailles
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.733

Numerous trees and power lines were downed.

Tornado, Fayette

When
May 27, 9:15 PM EST to 9:20 PM EST
Where
Fayette County, 5 mi NE of Blue Grass Lex Arpt
Rating
F3
Path length
3 mi
Path width
100 yd
Injuries
6 direct, 0 indirect
Property damage
$7.5 million
Reported by
NWS STORM SURVEY
Coordinates
38.083, -84.533

The tornado first touched down just east of Masterson Station Park on the subdivision road of Buck Lane. It continued east through the subdivision, causing F2 damage. The tornado then crossed an open field and creek, entering another subdivision. It appeared that the tornado reached its maximum F3 intensity in this section of the path. The tornado was on the ground intermittently as it moved to the east northeast. It struck a single house on State Road 1978, doing F2 damage. It crossed Georgetown Road and struck another subdivision near Citation Boulevard, doing F1 to F2 damage. It continued for a short distance into a field, and then lifted. There was straight line wind damage to the south of the tornado path, and additional straight line wind damage to the east after the tornado lifted. The tornado damaged 15 homes to some degree, and at least 50 home received moderate to severe damage. The hardest hit area was the Masterson Station subdivision.

Thunderstorm Wind, Harrison

When
May 27, 9:30 PM EST
Where
Harrison County, Cynthiana
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -84.300

Trees and power lines were downed.

Thunderstorm Wind, Fayette

When
May 27, 9:30 PM EST
Where
Fayette County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -84.467

Numerous trees and power lines were downed. Two truck loading stations were damaged on Jaggie Fox Way near Georgetown Road. Several horse barns were damaged or destroyed north of Interstate 64 between Newtown Pike and Russell Cave Road, but no animals were injured.

Flash Flood, Fayette

When
May 27, 9:30 PM EST to 10:30 PM EST
Where
Fayette County, Lexington
Reported by
LAW ENFORCEMENT
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Heavy rains caused flooding along Tates Creek. Malibu road was covered by six to eight inches of water from the creek.

Thunderstorm Wind, Woodford

When
May 27, 9:35 PM EST
Where
Woodford County, Versailles
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.733

Numerous trees and power lines were downed.

Thunderstorm Wind, Clark

When
May 27, 9:45 PM EST
Where
Clark County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -84.183

Trees and power lines were downed.

Flash Flood, Clark

When
May 27, 9:45 PM EST to 10:45 PM EST
Where
Clark County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Roads were flooded in the city of Winchester and in southern parts of Clark County.

Flash Flood, Jefferson

When
May 27, 9:45 PM EST to 11:45 PM EST
Where
Jefferson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Highway 22 at Chamberlain Lane was closed due to high water. Sections of Manslick Road were closed. Ballardsville Road was closed due to high water.

Thunderstorm Wind, Clark

When
May 27, 10:15 PM EST
Where
Clark County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -84.183

Trees and power lines were downed along Redhouse Road.

Hail, Meade

When
May 27, 10:53 PM EST
Where
Meade County, Wolf Creek
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -86.383

Thunderstorm Wind, Ohio

When
May 27, 11:07 PM EST
Where
Ohio County, 5 mi N of Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -86.917

Trees and power lines were downed.

Thunderstorm Wind, Hancock

When
May 27, 11:12 PM EST
Where
Hancock County, Lyonia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -86.733

Trees were downed.

Thunderstorm Wind, Meade

When
May 27, 11:20 PM EST
Where
Meade County, Garrett
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -86.117

Trees and power lines were downed.

Thunderstorm Wind, Jefferson

When
May 27, 11:30 PM EST
Where
Jefferson County, Valley Station
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -85.867

Power lines were downed.

Thunderstorm Wind, Bullitt

When
May 27, 11:40 PM EST
Where
Bullitt County, 2 mi N of Shepherdsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -85.717

Numerous trees and power lines were downed.

Flash Flood, Bullitt

When
May 27, 11:45 PM EST to May 28, 12:15 AM EST
Where
Bullitt County, Shepherdsville
Reported by
AMATEUR RADIO
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Sections of Interstate 65 were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyThe tornado archive for Kentucky, 2004Warnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397325, 5397326, 5397421, 5397327, 5397423, 5397328, 5397329, 5397330, 5397420, 5397331, 5397332, 5397333, 5397334, 5397335, 5397422, 5397336, 5397337, 5397338, 5397339, 5397340, 5397341, 5397411, 5397412, 5397413, 5397414, 5397415, 5397416, 5397417, 5397418, 5397419.